Last reply 2 weeks ago
Relapse or coincidence

So I had the varicella vaccine 5weeks ago and the previous on 6weeks before that.

Well first dose was okay. Definitely had a small flare of symptoms a few days.
But second time round. Straight away very unwell. (The nurse isbbejgn very careful as to what she’s saying so that really worries me that they’re just pushing towards starting the next DMD rather than helping much with the issues).

Anyways..
After a week on time come a flair. Drop foot both feet, gladly inahve enough energy to atleast lift my right leg when I walk(most days not all) where I can’t lift my left at all when I walk.
Fatigue is most definitely through the roof, days spent just in a haze of pain trying to stay awake. (My baby sister kept commenting on my dropping face while I was fighting a fatigue crash). Also headaches are most definitely ruining me much more the past few weeks?
My mental health went through the floor, mood swings through the roof and just struggling generally. I spoke to my psyc two weeks ago and she was certain it wasn’t actually my normal mental health and certainly more likely ms related.
And worst of all spasm attacks. I’ve had them for years but not ally I’d only have a handful a year. Compaired with the past 4weeks where I’m having them every day if I’m lucky I get a day in-between. Had two back to back on Wednesday night. One right torso and shoulder then the single worst one I’ve ever had. My neck.
We tried to up my Baclofen but it made zero difference to these attacks…

Confused because nurse put in a referal to physio but she said I was lower body spasticity… When I never even mentioned my legs once cause it’s all my my upper body majority of the time. Compaired with my big standard spasms which are everywhere.

It took me two weeks before nurse was available (last Monday)… So last week we were trying the upped dose of baclofen, and she called on friday, nae luck. So that’s why she’s sent in a physio referal.
They’ve got me in to finally start Gilenya next Monday. It seems they don’t want to slow down to get this ‘flair’ (I’d say it’s obviously a relapse at this point) under control.

I’m most definitely feeling very lost right now. Not that I ever feel not lost these days.

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


stumbler
3 weeks ago

@elliesmith , it seems that the Varicella vaccine is a live vaccine so there is always the risk that our MS will “play up”. This is due to the vaccine activating our compromised immune system, which causes our MS to flare up.

This should be a “pseudo-exacerbation” so should return to your normal once the vaccine is accepted by your immune system. You just need to rest up whilst this process happens.

The physio referral is a good idea, to help you get things working again. I wouldn’t worry about being referred for lower limb weakness. The physio will work with your specific problems.

Be patient whilst these troubled waters settle, then you can get started on the Gilenya, to give you some protection moving forward.


elliesmith
3 weeks ago

@stumbler yeah I knew the risk. My immune system is still too active so knew even more so the risk of a flairs and or relapse. But they gave me no choice but to have it.
Problem is at this point I’m 5weeks down. With zero improvement. I should have seen improvement by the end of week 3. I most certainly did with the previous dose (albeit it was much less of a flair).

Yeah I’m glad she atleast said anything about physio at all cause it’s clear things are setting off.

She basically said because I was going into hospital so soon anyway that it was best to just wait and then ‘if’ it’s still a big issue I can mention it there…
But like they’ll be setting me up for the Gilenya.
They haven’t even ordered bloods to check the vaccine has taken.

My psyc and my gp are concerned (have been since week 3) that there’s been no improvement at all if anything it’s getting worse when it shouldn’t. And that’s why I’m most certainly starting to get nervous.


stumbler
3 weeks ago

@elliesmith , were the steroids administered orally or intravenously? That should make no difference, but I’m wondering who prescribed them and at what strength?

The reason I ask is that sometimes our GP can prescribe them, but at an ineffective dosage.

I feel that worry and stress may be playing a part in this situation. That is understandable as I believe this is your first Disease Modifying Therapy (DMT) and it can seem a big thing to take this step.

You really need to sit down and switch off and let this storm blow itself out. Treat/pamper yourself. Have a duvet day with some feelgood rom-com DVD or chick-lit, to take you mind off things for a while.


elliesmith
3 weeks ago

@stumbler steriods? Yeah haven’t been offered any. Gp did suggest I might need them but certainly the ms nurse hasn’t mentioned them, just that maybe the Gilenya might help once I’m on that.

I’ve not started Gilenya yet. And I’m not worried about that. I’m more peeved and upset because it feels like the nurse is not fussed where I’ve been in tears in the phone to her with the symptoms. And the fact my gp and psyc are concerned does seem to reflect that something needs doing but I’m being left. (I know that this is a reasonable course, but more feels like ‘awk it might pass’ ).

Which sure for most of the issues I can carry on, no bother.
But the spasms. They tried to baclofen dosage going up it did nothing. And yet I was still having attacks. They stop me breathing. They cause difficulty breathing they cause me to flail and it’s not the most pleasant thing. I spent Wednesday trying every trick having my dad who’s also got neuro problems trying to help me with heat packs and tens unit and meds… Nothing worked for hours I was choking because it was throwing my head back.
Not pleasant, and if I were anyone else I think I’d panic a lot more than I do.
But it’s frustrating and exhausting and naturally my muscles ache soo bad.
Things like that night where it was causing ms to rapid inhale then yawn where I wasn’t able to breathe properly and caused me to get unbearably lightheaded because I couldn’t get a decent exhale back out.

I’m still carrying on with life as much as I can. But as you can imagine it’s hard to function when things aren’t functioning. Or when I’m just plodding along and a limb starts to spasm out, neck starts flinging my head back or forced inhales.

Yeah I only come here to complain. But definitely I’m trying my hardest to just keep going on with life.

Thanks for always talking with me though


stumbler
3 weeks ago

@elliesmith , you’ll have to excuse me, I seem to have Steroids on the brain! In any event, Steroids may not help with a “pseudo-exacerbation”.

However, I am somewhat confused by this Shingles vaccine. Zostavax is a single-shot vaccine, whereas, you had two shots? Or am I getting that confused as well? There is another Shingles vaccine, Shingrix, which is two shots, 3-6 months apart, but there is no mention of it, or its approval, on the NICE website. Although I am aware that it has become available in the UK recently, maybe privately.

It would be interesting to know exactly what this vaccine was………

I can understand your present issues being frustrating and exhausting, if not terrifying. So never worry about posting about this or similar situations. That’s why we on the Forum exist.


elliesmith
3 weeks ago

@stumbler It’s okay. And yeah I know how much not help I understand that for sure. It’s okay

It’s not shingles. Its varicella aka chicken pox vaccine. Theres only two available I’m not sure which. I’m not sure which brand it was.

Most definitely very frustrating. Though still always trying to move forward. Slower than normal much slower but moving.


stumbler
3 weeks ago

@elliesmith , Shingles and Chicken Pox is really the same thing. Shingles is the adult version. 😉

So, going back to the start of your post, you said, you had the “varicella vaccine 5weeks ago and the previous on 6weeks before that”. What exactly was the previous one? Was it Chicken Pox/ Shingles, or something else?

I’m just trying to get my head around the full picture.


elliesmith
3 weeks ago

@stumbler shingles comes after chickenpox when it’s reactivated. Not the same. I didn’t have any antibodies to the chicken pox (meaning I can’t have shingles and that vaccine would be useless).
It was the chicken pox vaccine. Also known as the varicella zoster vaccine. There are two available.unsure of which I was given. But it came in power separated from liquid. Put together shaken then injected.
It’s given twice in adults who do not have the antibodies. Also given to adults who work with young kids as a booster. It’s also available to kids but it’s a parents choice and not widely given as it’s better to just have chicken pox, the vaccine isn’t really a substitute, but as chicken pox can be deadly in adults it’s given if people are going onto immunosuppressents and don’t have the antibodies.


stumbler
3 weeks ago

@elliesmith , not been much help, have I?

But a problem shared is a problem solved halved. Try and chill out and get yourself better.


elliesmith
2 weeks ago

You tried 🙂 and that’s what matters!

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.